Ohio, 2017

Flash Flooding and Flooding in Ohio, July 13, 2017

July 13, 2017 · NWS ILN · 26 events in 7 counties and zones

Thunderstorms developed along a slow moving cold front. Some of the storms produce locally heavy rain and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Thunderstorms developed along a slow moving cold front. Some of the storms produce locally heavy rain and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 13, 1:17 AM EST, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 13, 1:17 AM EST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
217 AM EDT Thu Jul 13 2017

.SYNOPSIS...
Warm and humid conditions will continue going into Thursday, as
a cold front slowly moves toward the region. This will lead to
increasing chances of showers and thunderstorms. After the cold
front moves through the area on Friday, drier conditions are
expected, as high pressure moves into the region on Saturday.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Continued monitoring of trends and monitoring CAMs which have
been slow or not able to pick up on existing convection, though
RAP and HRRR in most recent runs are somewhat simulating
existing convection. With the poor handling and complex
convective potential to our NW overnight, confidence is fairly
low in both timing and placement of development overnight.

Convection over northern IL ahead of the frontal boundary firing
up, but little development elsewhere, so have kept precipitation
chances overnight fairly minimal, with higher chances/potential
in the far north as the IL convection slides east.

Muggy conditions overnight with lows only in the lower 70s.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM FRIDAY/...
On Thursday morning, the ILN CWA will remain within a regime of
low-level SW flow and deep-layer WSW flow, providing a continued
unimpeded feed of moisture into the region. As this occurs,
precipitable water values are forecast to rise above 2", with
very deep (>4000m) warm cloud depths. The surface cold front
will still be a bit upstream, and only slowly moving toward the
area. However, the low level flow will be generally convergent
ahead of this front, and there may be some degree of upper jet
support -- though the jet across southern Michigan is sort of
broad, the northern Ohio Valley region is in a favorable
quadrant. All of the above favor the development and maintenance
of thunderstorms across the area on Thursday, with the greatest
chances gradually shifting southward as the day progresses. What
is impossible to say right now is how episodic / MCS-driven this
activity may be, as the environment will be favorable for
upstream complexes to persist as they move into the ILN CWA,
even during the early morning hours. Certainly, there has been
some evidence of this possibility in the high-res models.
Ultimately, a more significant developmental period is expected
to occur by late morning through the afternoon hours. Model
instability forecasts are responsive to the expected 70-72
degree surface dewpoints -- with MLCAPE values forecast to reach
around 2000 J/kg, not an insignificant mixed-layer value for
this area.

Although severe and flood threats are both in play, the winds
through the troposphere is what tilts the threat tomorrow a
little heavier toward the flood side than the severe side.
Overall bulk shear values are somewhat marginal -- a little
higher in the north (30-35 knots) and lower in the south (15-20
knots). Directional shear is mostly unidirectional, which may be
a limiting factor for storm organization, but actually works to
advance the flood concern. The front, the low-level
convergence, the axis of deep moisture, and the wind flow -- all
factors line up parallel across the heart of the ILN CWA by
afternoon. Storm propagation may support training, and with
the wind flow allowing instability to replenish through the day,
multiple rounds will be possible. Thus, a flash flood watch was
not a difficult decision. Its placement focuses on areas where
NWS AHPS QPE analysis from the past 7 days indicates wet
antecedent conditions, another potentially exacerbating factor
for flooding. As for the severe threat, deep cores and forward
propagating segments will bring a risk of damaging winds (and
perhaps some large hail) but without stronger shear, a more
widespread or organized event is unlikely.

The slow motion of the front will mean that storm chances
(though diminishing) will continue into the night, mainly in the
southeastern half of the ILN CWA.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
A cold front is forecast to be draped across the region as the
period begins. Scattered convection is expected to be ongoing
along and ahead of the front. The most uncertainty is exactly
where the front will by at 12Z Friday. Feel like the best chance
of convection will be in the se counties, so carried likely
PoPs there, but errored on the side of caution and kept chance
PoPs across the all of the nrn counties as well. Front is
forecast to move south through the day as H5 s/w swings through
the Great Lakes. Highs on Friday should range from 80-85, with
the typical north to south gradient.

Most of the area should by dry by sunset Friday, except for the
southeast, but they should dry out during the first part of the
evening.

High pressure will build in for Saturday bringing dry conditions.
Highs should be in the 80-85 range again. It looks like most of
Sunday will be dry, but a cold front dropping from the Michigan may
bring some pcpn to the nw counties late in the day. GFS remain a
little more aggressive than the ECMWF with pcpn Sunday night, it is
producing some QPF. Will carry chance PoPs Sunday night.

Weak high pressure will return for the end of the period with highs
in the mid 80s.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
Low level jet which has developed in the westerly flow was
leading to some scattered thunderstorms across northern IN and
northern OH this morning. There is a chance that some of these
storms affect the northern TAF sites early but the majority of
this activity will stay to the north.

Moderate instability develops in the moist airmass ahead of a
southward moving cold front. Expect additional thunderstorm
development southward with time between 17Z and 00z. Have a
mention of MVFR CIGs at the northern TAF sites where probability
looks to be highest. Due to the very moist environment, brief
IFR vsbys are likely in the very heavy rain but it is too far
out to pin point at this time.

Thunderstorms to continue into this evening with a general
weakening trend overnight as instby decreases. Have prevailing
showers with VCTS. There is the potential for MVFR ceilings
toward the very end of the period but probability is too low
to place in the forecast at this time.

The pressure gradient will increase today with southwest wind
gust up to 20 kts.

OUTLOOK...Thunderstorms through early Friday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flash Flood Watch through late tonight for OHZ026-034-035-
     042>046-051>056-060>065-070>074-077>082-088.
KY...Flash Flood Watch through late tonight for KYZ091>093.
IN...Flash Flood Watch through late tonight for INZ050-058-059-066-
     073>075.

&&

SYNOPSIS...Hatzos
NEAR TERM...JDR
SHORT TERM...Hatzos
LONG TERM...Sites
AVIATION...AR
Hazardous weather outlook, Jul 13, 2:42 AM EST, 33 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
342 AM EDT Thu Jul 13 2017

INZ050-058-059-066-073>075-KYZ091>093-OHZ026-034-035-042>046-051>056-
060>065-070>074-077>082-088-140745-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-Boone-
Kenton-Campbell-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-
Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking-Preble-
Montgomery-Greene-Fayette OH-Pickaway-Fairfield-Butler-Warren-
Clinton-Ross-Hocking-Hamilton-Clermont-Brown-Highland-Adams-Pike-
Scioto-
342 AM EDT Thu Jul 13 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Central Ohio, Southwest Ohio
and West Central Ohio.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Thunderstorms are expected at times on today into tonight. Some of
the storms may be severe, with the main threat being damaging winds.
The most likely timing for severe weather would be from early
afternoon through mid evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ080-KYZ089-090-094>100-140745-
Switzerland-Carroll-Gallatin-Owen-Grant-Pendleton-Bracken-Robertson-
Mason-Lewis-
342 AM EDT Thu Jul 13 2017

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky and Northern Kentucky.

.DAY ONE...Today and Tonight.

Heat indices on Thursday afternoon will rise into the middle to
upper 90s.

Thunderstorms are expected at times from late this afternoon through
early Friday morning. Some of these storms may be severe, with the
possibility of damaging winds. The most likely timing for severe
weather would be from mid afternoon through mid evening. Some of
these storms may also produce heavy rainfall, which could lead to
localized flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Cincinnati radar (KILN), 151 km away, was scanning. The volume nearest the first event began at 08:14 UTC.

Open the radar archive at this moment

Event by event

14 flash flood, 10 flood, 1 thunderstorm wind, 1 hail. Local standard time, as filed.

Flood, Hardin

When
July 13, 3:15 AM EST to 3:45 AM EST
Where
Hardin County, 0.55 mi N of Ada to 0.66 mi N of Ada
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.778, -83.820

High water was reported on State Route 81.

Flash Flood, Hardin

When
July 13, 5:15 AM EST to 6:15 AM EST
Where
Hardin County, 0.43 mi NE of Dunkirk to 0.58 mi ENE of Dunkirk
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.785, -83.645

Numerous vehicles were stranded in high water on US Route 68.

Flash Flood, Hardin

When
July 13, 5:15 AM EST to 5:45 AM EST
Where
Hardin County, 0.52 mi E of Grants to 0.47 mi E of Grants
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.720, -83.560

A vehicle was stranded on State Route 53 between Kenton and Patterson due to high water.

Flood, Butler

When
July 13, 8:45 AM EST to 9:45 AM EST
Where
Butler County, 1.48 mi SSE of Kyles to 1.29 mi NNW of Hughes
Cause
Heavy Rain
Reported by
Public
Coordinates
39.400, -84.410

A street in Liberty Township was covered by several inches of standing water.

Flash Flood, Butler

When
July 13, 8:45 AM EST to 9:45 AM EST
Where
Butler County, 0.81 mi E of Monroe to 1.02 mi N of Monroe
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.428, -84.355

High water was reported flowing across Mason Avenue and a vehicle was stranded in high water on Bridle Creek Drive.

Flash Flood, Butler

When
July 13, 9:15 AM EST to 10:15 AM EST
Where
Butler County, 0.5 mi SW of Woodsdale to 0.7 mi SSW of Woodsdale
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.414, -84.486

Greenlawn Road was closed near the intersection of State Route 4 due to high water.

Flood, Licking

When
July 13, 10:45 AM EST to 11:15 AM EST
Where
Licking County, 2.96 mi SSW of Johnstown to 3.29 mi SSW of Johnstown
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.110, -82.700

High water was reported in several locations along Mink Road.

Flash Flood, Licking

When
July 13, 11:00 AM EST to 12:00 PM EST
Where
Licking County, 0.22 mi NE of Buckeye Lake to 0.59 mi NNE of Buckeye Lake
Cause
Heavy Rain
Reported by
Public
Coordinates
39.932, -82.478

Water was flowing over several roads in the Buckeye Lake area, including a portion of State Route 79.

Flash Flood, Franklin

When
July 13, 11:15 AM EST to 11:45 AM EST
Where
Franklin County, 0.67 mi W of Taylor to 0.76 mi W of Taylor
Cause
Heavy Rain
Reported by
Public
Coordinates
39.981, -82.843

Water was flowing over a portion of Taylor Station Road near the Mount Carmel Hospital parking lot.

Flash Flood, Fairfield

When
July 13, 11:15 AM EST to 12:15 PM EST
Where
Fairfield County, 2.19 mi WSW of Stoudertown to 2.12 mi WSW of Stoudertown
Cause
Heavy Rain
Reported by
Public
Coordinates
39.855, -82.716

The creek at Busey Road, east of Allen Road, was flowing out of its bank and was nearing the road.

Flash Flood, Licking

When
July 13, 11:30 AM EST to 12:00 PM EST
Where
Licking County, 0.87 mi NE of Heath to 0.93 mi NE of Heath
Cause
Heavy Rain
Reported by
Public
Coordinates
40.030, -82.440

Water was flowing across the intersection of Andover Road and Hebron Road.

Flood, Franklin

When
July 13, 11:45 AM EST to 12:45 PM EST
Where
Franklin County, 1.06 mi W of Headleys Corners to 0.58 mi W of Headleys Corners
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
40.050, -82.840

High water was reported on numerous roads in northeast Franklin County, including a portion of Morse Road at US Route 62.

Flash Flood, Franklin

When
July 13, 11:45 AM EST to 12:15 PM EST
Where
Franklin County, 1.68 mi ENE of Blacklick to 1.65 mi ENE of Blacklick
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.007, -82.790

Rapidly rising water was reported on Powers Ridge Road, making it nearly impassable.

Flash Flood, Licking

When
July 13, 12:00 PM EST to 12:30 PM EST
Where
Licking County, 0.69 mi N of Etna to 0.28 mi NNE of Etna
Cause
Heavy Rain
Reported by
Public
Coordinates
39.960, -82.680

Sycamore Creek near Etna was reported out of its bank.

Flood, Licking

When
July 13, 12:15 PM EST to 1:15 PM EST
Where
Licking County, 3.43 mi NNW of Jersey to 3.47 mi NNW of Jersey
Cause
Heavy Rain
Reported by
Public
Coordinates
40.093, -82.752

Water was covering a portion of Smith's Mill Road near Beech Road.

Flash Flood, Fairfield

When
July 13, 12:15 PM EST to 12:45 PM EST
Where
Fairfield County, 1.1 mi SSW of Beals to 1.31 mi SSW of Beals
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.867, -82.761

A pond was overflowing its banks at Fairfield Drive and Hill Road South, with approximately 1 to 3 feet of water across the roads.

Flash Flood, Fairfield

When
July 13, 1:00 PM EST to 1:30 PM EST
Where
Fairfield County, 0.29 mi NE of Beals to 0.37 mi NNE of Beals
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
39.883, -82.746

Rushing water was reported over State Route 256 near Willard Drive, making it nearly impassable.

Flood, Franklin

When
July 13, 1:00 PM EST to 1:45 PM EST
Where
Franklin County, 1.73 mi WNW of (Cmh)port Columbus A to 1.88 mi WNW of (Cmh)port Columbus A
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.010, -82.910

Deep water was over the underpass along Stelzer Road near Interstate 670.

Flood, Franklin

When
July 13, 2:15 PM EST to 4:00 PM EST
Where
Franklin County, 1.26 mi ENE of Reynoldsburg to 1.53 mi ENE of Reynoldsburg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.960, -82.800

Four families were evacuated from an apartment complex due to lingering high water.

Flash Flood, Licking

When
July 13, 2:15 PM EST to 3:15 PM EST
Where
Licking County, 1.05 mi ESE of Hebron to 1.2 mi E of Hebron
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.966, -82.481

Rapidly rising water prompted evacuations in the Greenbrier Village Mobile Home Park.

Flash Flood, Licking

When
July 13, 2:15 PM EST to 4:00 PM EST
Where
Licking County, 0.56 mi S of Fleatown to 0.6 mi S of Fleatown
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.992, -82.669

Rapidly rising water forced the evacuation of a mobile home park.

Thunderstorm Wind, Licking

When
July 13, 5:43 PM EST to 5:45 PM EST
Where
Licking County, 0.53 mi W of Jersey
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
40.050, -82.730

Several trees were downed.

Hail, Licking

When
July 13, 5:43 PM EST to 5:45 PM EST
Where
Licking County, Jersey
Measured
0.75 in hail
Reported by
Public
Coordinates
40.050, -82.720

Flood, Licking

When
July 13, 6:00 PM EST to 7:00 PM EST
Where
Licking County, 0.67 mi ENE of Heath to 0.66 mi ENE of Heath
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.025, -82.439

The South Fork of the Licking River was out of its bank along Licking View Drive. Water was over the road and approaching homes.

Flood, Shelby

When
July 13, 6:00 PM EST to 6:30 PM EST
Where
Shelby County, 0.34 mi NW of Port Jefferson to 0.4 mi WNW of Port Jefferson
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.333, -84.085

A few inches of water was reported over State Route 47.

Flood, Logan

When
July 13, 6:00 PM EST to 7:00 PM EST
Where
Logan County, 3.09 mi SW of Bellefontaine to 2.71 mi WNW of Bellefontaine
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.334, -83.805

Several roads were closed throughout Logan County due to high water.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706166, 706167, 706168, 706169, 706170, 706171, 706172, 706173, 706174, 706175, 706176, 706177, 706178, 706179, 706180, 706181, 706182, 706183, 706186, 706976, 706977, 706187, 706191, 706188, 706189, 706190.